Amiloride Side Effect Duration And Ibuprofen Interaction
In our latest question and answer, the pharmacist discusses how long some of the side effects of amiloride last and the interaction with ibuprofen.
Hi, I just started taking amiloride on Sunday morning, with breakfast. It is the only medication I am taking, and I'm on a small dose to start. I am feeling lightheaded and weak for a good part of the day ever since I started taking it. Can you tell me how long I can expect to be adjusting to it? I have primary aldosteronism. Many thanks in advance for your kindness and help. Also, question #2 if you don't mind, I live with a lot of pain (spine injuries) and currently take nothing for pain (NSAIDS were spiking my blood pressure). Can I take 200 mg of ibuprofen safely occasionally with the amiloride? If so, how should I space it out from the amiloride in the morning?
Amiloride is a blood pressure medication that is most often used in combination with diuretics since it can help to reduce the potassium loss they can cause.
In the next sections, I discuss the two points of your question:
- How long do certain side effects last?
- Is it safe to take with ibuprofen?
Side Effect Duration
The side effects you mention experiencing (weakness and lightheadedness) are known to happen with amiloride, and with blood pressure medications in general.
The prescribing information for the drug lists 'weakness' and 'fatigability' as occurring in over 1% of patients.
Lightheadedness can be due to a drop in blood pressure after starting the medication, especially when you go from a lying down position to a standing one quickly. This is known as 'orthostatic hypotension'.
The precise reason why blood pressure medications can cause a feeling of weakness and fatigue isn't known but is also associated with your body adjusting to a drop in blood pressure.
In general, it can take anywhere from a few days to a few weeks for these side effects to start to be less pronounced and for your body to adjust....but it's difficult to give a precise time frame as everyone responds differently.
InformedHealth.org states the following regarding the matter:
"If you do have high blood pressure, your cardiovascular system will have already been working hard for quite some time. If you then start taking antihypertensive (blood-pressure-lowering) drugs, you may often feel weak at first. It could take a while for your circulation to adjust to the drop in blood pressure. The other side effects also only occur during the first few days of treatment and then go away on their own. To prevent side effects, you can start taking a low dose of medication and then slowly increase it."
As an overall point, most of the side effects you experience with amiloride will be mild and go away over time. However, it is important to let your doctor know what is occurring so you can be appropriately monitored.
It is especially important to talk to your doctor if your side effects linger for an extended period of time, as it could be a sign of a larger problem.
For example, amiloride can increase your potassium levels above normal levels (i.e. hyperkalemia). Muscle weakness and fatigue are signs of hyperkalemia, which can cause serious issues if it goes untreated.
The prescribing information for the drug specifically warns about hyperkalemia and, as mentioned, if you have side effects to amiloride that don't seem to be getting better over time, be sure to see your doctor.
There is a potentially significant interaction between ibuprofen and amiloride. They generally shouldn't be taken together, for a number of reasons, including:
- You are at a higher risk of increased potassium levels.
- Your blood pressure may increase.
- You are at a higher risk of kidney dysfunction.
The prescribing information for amiloride states the following:
"Concomitant administration of non-steroidal anti-inflammatory drugs (NSAIDs) and potassium-sparing agents, including amiloride hydrochloride, may cause hyperkalemia and renal failure, particularly in elderly patients. Therefore, when amiloride hydrochloride is used concomitantly with NSAIDs, renal function and serum potassium levels should be carefully monitored."
Adding to the fact that NSAIDs and amiloride can increase potassium levels and decrease kidney function, NSAIDs, as a class of medication, are recommended by most medical guidelines to be used cautiously in anyone with blood pressure.
NSAID use alone can raise blood pressure and increase the risk of cardiovascular events.
If you are in need of pain-relieving medication, Tylenol (acetaminophen) may be a more appropriate choice. Be sure to speak with your doctor about the best therapy options for your medical situation.
Most side effects of amiloride are mild and go away a few days to weeks after starting the medication. However, some side effects are more serious and if they don't seem to be reducing in severity, you should discuss them with your doctor. Amiloride should, in general, not be used with NSAIDs like ibuprofen due to an increased risk of kidney dysfunction and elevated potassium levels.